Idaho, 2017

Flooding in Idaho, March 15 to 20, 2017

March 15 to 20, 2017 · NWS OTX · 2 events in 2 counties and zones

Periodic heavy rain and mountain snow melt caused the Coeur D'Alene River to flood. The town of Cataldo experienced extensive flooding of roads, fields, yards and outbuildings in the river bottom lands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Periodic heavy rain and mountain snow melt caused the Coeur D'Alene River to flood. The town of Cataldo experienced extensive flooding of roads, fields, yards and outbuildings in the river bottom lands. Some homes and businesses experienced basement and shallow first floor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 3:38 AM PST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 15, 3:38 AM PST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
438 AM PDT Wed Mar 15 2017

.SYNOPSIS...
Rain and mild weather will bring flooding over the Idaho
Panhandle and portions of eastern Washington through the week.
Another round of rain is expected today before a cold front sweeps
through this evening and allows a tapering off of precipitation.
Cooler and drier conditions Thursday into Friday will allow some
of our rivers to temporarily recede. However, more rain Friday
night and Saturday will raise concerns for flooding through the
weekend.

&&

.DISCUSSION...
Today through Thursday...Another 12 hours of wet weather will
impact the region before a cold front sweeps through tonight
effectively ending widespread precipitation and ushering in a
cooler but relatively dry break period for the end of the week.

Satellite indicates a moist southwest flow continuing over the
region this morning. The feature of note is the bucking in the
enhanced flow off the Oregon coast indicative of an incipient
cold front which will move into the Cascades this afternoon and
move through the forecast area this evening. Until then expect a
weak warm front to develop in the southerly flow ahead of
it...leading to another round of light rain over much of the area
mainly this morning...followed by a breezy and mild break this
afternoon in the basin as the warm sector envelopes the region
and then a deterioration back into a rainy period this evening
along and ahead of the the cold front. This entire evolution will
bring another few hundredths of an inch of rain to the deep
basin...perhaps another quarter of an inch to half an inch to the
eastern basin...and a half to three quarters of an inch of rain to
the valleys of the Idaho Panhandle.

Given this assumption there are no major changes expected to the
slew of flood highlights quilting the region...mainstem river
points under current flood warnings are still on track to flood
with expected crests not having changed appreciably with the
latest River Center forecasts. The current Areal Flood Watches and
Warnings still look quite plausible with numerous reports of minor
flooding form around the region. The St. Joe river at Calder will
need to be watched closely as it may touch flood stage by
Thursday afternoon...and Paradise Creek near Moscow is still a
wild card...currently above action stage and under a continuing
Flood Watch...but has been behaving itself to oscillating just
above and below action stage for the last 24 hours.

After the cold front tonight dry air will invade the region and
effectively end precipitation except for mountain snow showers in
the Panhandle and near the Cascade Crest...but as the moisture
feed declines so no significant accumulations are expected over
the passes and any travel impacts will be minor. The basin will
experience breezy and gusty winds on Thursday as a surface low
pressure develops east of the Rockies...possibly encouraging
gusts to the 30 mph range over the exposed terrain of the eastern
basin. Temperatures will also be noticeably cooler on Thursday in
the post frontal air mass...dipping to a bit below normal over
most locations. /Fugazzi

Thursday night through Sunday night: The Inland NW weather
pattern turns more progressive with drier weather through early
Friday, another round of precipitation late Friday night into
Saturday, before drying out again going into Sunday with some
cooler temperatures.

Through early Friday a flat-ridge will provide the mostly dry
conditions. A few rain/snow showers may linger around the
mountains Thursday evening. Patchy fog may also be found around
the sheltered mountain valleys during the overnight/morning hours.

The next warm front starts in Friday afternoon, first in the form
of increasing clouds and then increasing precipitation chances
that start in the Cascades. Between Friday evening and Saturday
morning precipitation becomes likely, though the threat may
initially be held back over the southeastern CWA. Chances remain
high through Saturday afternoon as the cold front pushes through.
Then Saturday night the threat decreases rapidly from the west and
by overnight into Sunday the main risk retreats to the mountains
far southeastern CWA (Blue Mountains and Camas Prairie).

Temperatures look mild enough to keep this as valley rain and
mountain snow. An exception could be near the Cascades where snow
levels may be near 2500 feet during the day Friday. There could
be some moderate to heavy snow in the Cascade Mountains themselves
and impacts to travel are possible going toward places like
Stevens Pass. Elsewhere the rain may continue to pose some
flooding issues on area waterways and poor drainage areas that may
remain swollen. Early projections suggest between Friday and
Saturday evening between 0.25-0.75 inches of rain may fall across
valley/basin areas, with amounts closer to an inch toward in the
mountains. So this will be monitored.

The other issue of the system will be increased winds. Expect
some breezy conditions, at this time developing between late
morning and early afternoon and peaking in the evening. Whether
the cold front passage will coincide with strongest winds to
provide enough mixing to draw some of the higher levels winds to
the surface remains to be seen. Those winds will help usher in
colder temperatures Saturday night into Sunday with afternoon
highs dipping slightly below normal. /J. Cote'

Monday through Wednesday...Post-frontal PWAT values remain low for
Monday limiting any precipitation chances. By Tuesday and
Wednesday, the flow becomes more southerly and increases moisture
as a low digs off the California coast. From here, models begin to
diverge as the GFS moves the low into CA therefore keeping the
best forcing and precipitation south of our area. The ECMWF and
Canadian move the low up the CA/OR coast and in turn increase our
precip chances in the far extended. Opted to go with the wetter
solution with increasing light precipitation chances by mid week.
Temperatures remain near their seasonal norms, generally in the
mid 40s to mid 50s for highs. /Kalin

&&

.AVIATION...
12Z TAFS: A deep pacific moisture feed continues to funnel into
the region today. A cold front developing off the Pacific Coast
this morning will invigorate a warm front ahead of it over the
forecast area with another onset of mainly MVFR ceiling -RA over
the KEAT..KMWH and KGEG area TAF sites from 14Z-18Z..and then
breezy but primarily dry and VFR conditions through the afternoon
hours. Then the cold front will sweep through the area for another
round of MVFR ceiling rain along and ahead of this front for all
TAF sites this evening...followed by clearing and improving
conditions after 06Z and through the end of the TAF period. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  37  47  30  50  41 /  80  80  10  10  20  90
Coeur d'Alene  54  36  47  29  49  39 /  90  90  20  10  10  90
Pullman        57  39  48  33  55  44 /  70 100  10   0  10  80
Lewiston       62  42  55  35  60  46 /  60  90  10   0  10  50
Colville       52  36  50  30  47  38 /  80  80  20  10  20  90
Sandpoint      49  37  45  28  45  35 / 100 100  40  20  10  90
Kellogg        52  37  44  29  49  38 / 100 100  40  10  10  90
Moses Lake     60  36  55  30  52  39 /  40  30  10   0  30  80
Wenatchee      56  36  52  32  46  37 /  50  30  10  10  30  70
Omak           51  34  51  29  46  37 /  70  50  10  10  20  90

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Warning through late Wednesday night for Central
     Panhandle Mountains-Coeur D'Alene Area-Northern Idaho
     Panhandle.

     Flood Watch through late Wednesday night for Idaho Palouse-
     Lewis and Southern Nez Perce Counties- Lewiston Area.

WA...Flood Warning through late Wednesday night for the Spokane
     Area-Pend Orielle County.

     Flood Watch through late Wednesday night for Lower
     Garfield and Asotin Counties-Northeast Blue
     Mountains-Stevens County- Okanogan Highlands
     -Washington Palouse.

&&
Hazardous weather outlook, Mar 15, 5:02 AM PST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Wed Mar 15 2017

IDZ001>004-026-027-WAZ031>033-036>038-161315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
602 AM PDT Wed Mar 15 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Occasional light to moderate rain will continue today. Mild
temperatures will continue to promote snow melt. Flooding issues
on small streams and in urban areas will continue.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Large main stem rivers will remain high through the week although
small streams will likely fall Thursday and Friday due to a break
in rain and cooler temperatures. Another round of mild and wet
weather over the weekend combined with more snow melt will lead to
another rise on rivers and streams which may result in additional
flooding into early next week.

WAZ034-035-041>044-161315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT Wed Mar 15 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Mar 15, 7:19 AM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
819 AM PDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     FLOOD            2 NNW MEAD              47.79N 117.38W
03/15/2017                   SPOKANE            WA   BROADCAST MEDIA

            PEONE CREEK OVERFLOWING BANKS AND
            THREATENING TO OVERFLOW SANDBAGS AROUND A
            HOUSE.

&&

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kootenai

When
March 15, 7:30 AM PST to March 20, 4:30 PM PST
Where
Kootenai County, 1.4 mi SSW of Cataldo to 1.16 mi N of Cataldo
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
47.530, -116.337

The Coeur D'Alene River Gage at Cataldo reported a rise above the Flood Stage of 43.0 feet at 7:30 AM PST on March 15th. The river crested at 46.1 feet at 3:15 PM March 15th and then dropped below flood stage. The river then rose to Flood Stage again on March 18th, cresting at 44.7 feet at 3:00 PM on March 19th. The river dropped below Flood Stage at 4:30 PM March 20th, ending the flooding episode.

Flood, Shoshone

When
March 15, 7:30 AM PST to March 20, 4:30 PM PST
Where
Shoshone County, 2.82 mi WSW of Kingston to 2.96 mi ESE of Pine Creek
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
47.541, -116.329

The Coeur D'Alene River Gage at Cataldo reported a rise above the Flood Stage of 43.0 feet at 7:30 AM PST on March 15th. The river crested at 46.1 feet at 3:15 PM March 15th and then dropped below flood stage. The river then rose to Flood Stage again on March 18th, cresting at 44.7 feet at 3:00 PM on March 19th. The river dropped below Flood Stage at 4:30 PM March 20th, ending the flooding episode.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688600, 688605.